Semi-nonparametric estimates of interfuel substitution in U.S. energy demand
This paper focuses on the demand for crude oil, natural gas, and coal in the United States in the context of two globally flexible functional forms - the Fourier and the Asymptotically Ideal Model (AIM) - estimated subject to full regularity, using methods suggested over 20 years ago by Gallant and Golub [Gallant, A. Ronald and Golub, Gene H. Imposing Curvature Restrictions on Flexible Functional Forms. Journal of Econometrics 26 (1984), 295-321] and recently used by Serletis and Shahmoradi [Serletis, A., Shahmoradi, A., 2005. Semi-nonparametric estimates of the demand for money in the United States. Macroeconomic Dynamics 9, 542-559] in the monetary demand systems literature. We provide a comparison in terms of a full set of elasticities and also a policy perspective, using (for the first time) parameter estimates that are consistent with global regularity.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Gallant, A. Ronald, 1982. "Unbiased determination of production technologies," Journal of Econometrics, Elsevier, vol. 20(2), pages 285-323, November.
- William A. Barnett & Meenakshi Pasupathy, 2001.
"Regularity Of The Generalized Quadratic Production Model: A Counterexample,"
- William Barnett & Meenakshi Pasupathy, 2003. "Regularity of the Generalized Quadratic Production Model: A Counterexample," Econometric Reviews, Taylor & Francis Journals, vol. 22(2), pages 135-154.
- William Barnett & Meenakshi Pasupathy, 2012. "Regularity Of The Generalized Quadratic Production Model: A Counterexample," WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS 201235, University of Kansas, Department of Economics, revised Sep 2012.
- Urga, Giovanni & Walters, Chris, 2003. "Dynamic translog and linear logit models: a factor demand analysis of interfuel substitution in US industrial energy demand," Energy Economics, Elsevier, vol. 25(1), pages 1-21, January.
- A. Ronald Gallant & Gene H. Golub, 1982.
"Imposing Curvature Restrictions on Flexible Functional Forms,"
538, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Gallant, A. Ronald & Golub, Gene H., 1984. "Imposing curvature restrictions on flexible functional forms," Journal of Econometrics, Elsevier, vol. 26(3), pages 295-321, December.
- Robert S. Pindyck, 1979. "The Structure of World Energy Demand," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262661772, June.
- Gallant, A. Ronald, 1981. "On the bias in flexible functional forms and an essentially unbiased form : The fourier flexible form," Journal of Econometrics, Elsevier, vol. 15(2), pages 211-245, February.
- Serletis, Apostolos & Shahmoradi, Asghar, 2005. "Semi-Nonparametric Estimates Of The Demand For Money In The United States," Macroeconomic Dynamics, Cambridge University Press, vol. 9(04), pages 542-559, September.
- Considine, Timothy J., 1989. "Separability, functional form and regulatory policy in models of interfuel substitution," Energy Economics, Elsevier, vol. 11(2), pages 82-94, April.
- Christensen, Laurits R & Jorgenson, Dale W & Lau, Lawrence J, 1975. "Transcendental Logarithmic Utility Functions," American Economic Review, American Economic Association, vol. 65(3), pages 367-83, June.
- Jones, Clifton T, 1995. "A Dynamic Analysis of Interfuel Substitution in U.S. Industrial Energy Demand," Journal of Business & Economic Statistics, American Statistical Association, vol. 13(4), pages 459-65, October.
- Eastwood, Brian J. & Gallant, A. Ronald, 1991. "Adaptive Rules for Seminonparametric Estimators That Achieve Asymptotic Normality," Econometric Theory, Cambridge University Press, vol. 7(03), pages 307-340, September.
When requesting a correction, please mention this item's handle: RePEc:eee:eneeco:v:30:y:2008:i:5:p:2123-2133. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)
If references are entirely missing, you can add them using this form.